A year and a half ago, I was severely ill with psychotic depression and was hospitalized for 7 weeks. I am in remission now but I am still taking quite the cocktail: 450 mg of Effexor, 300 mg of lamotrigine and 1.5 mg of Risperidone. The meds have work: I have my son full time and I am back to work full time. However, I don't feel like MYSELF! I feel kind of zombied out: I never feel really excited anymore, I feel kind of dull in my head and I feel like an asexual blob. ( I didn't mention I have put on 30 lb since getting out of the hospital). My doctor has told me I will need to be on these meds for the rest of my life. I am so glad to be well, but I feel like these meds are a sentence of some sort. How will I ever start dating again when I feel like such an fat, asexual zombie? I must stay well to keep it together, but I am getting down as each day goes by and I feel so unattractive and emotionally flat. I trust my doctor a lot and I am not likely to go against her advice, but I feel discouraged. And I don't believe my doctor when she says that I will be in a relationship again. Who will date someone like me? Who will marry someone like me? I have much to be thankful for, but at this moment, it feels likely I will be alone for the rest of my life and I am not happy about it. And I am not being negative because I am clinically depressed. My girlfriends are very honest with me and say that if my sex drive is non-existent then there is no point in trying to date.
First of all don't assume that changes to medications or adjustements couldn't be made so you wouldn't have sexual side effects. For example Abilify has less sexual side effects than Risperdal. And for mood stabilizers (although Lamictal is probably not causing sexual side effects, the Effexor could) and anti-depressents google "Depression Central" and for mood stabilizers that are approved medications but used off label for bipolar look up:
And with antipsychotics there are whole new classes of antipsychotics in development
(look up "psychmeds123). One are the glutamate antagonists. They promote a fuller recovery and do not cause weight gain, tardive dyskinesia, diabetes or sexual side effects. I am on glycine, a glutamate antagonist in Phase II FDA study (for more information google "Dr. Javitt, glycine" for the official study, mine will be published in a standard psychiatric journal by my psychopharmocologist and I will make the results available as they will be online. I have made a full recovery from schizoaffective disorder. The future of treatment will be different and its not as far off as you think.
Now as for how you feel now your girlfriends are honest but you are not the only person with that side effect. It affects both men and women and people cope with it in relationships. Look up a mental health dating site. There are many but one that is reliable and well monitored is "Nolongerlonely". Try that. I've seen profiles that explained that was part of a person's disability and people accepted it. Don't isolate yourself because of what people said but don't accept that side effect since its impacting on your life. Try to get current medications adjusted and change to new treatments when they come out.
That is a high dose of Effexor, after some time you may not need so much say 10 - 12 months. If you feel really good discuss trialing a reduction with your Doctor. It is a killer with your sexual response.
I had psychotic depression and after a couple of years of treatment I have been able to give up the anti psychotic. By very slowly reducing it over time. But will remain on an anti depressant for more time. Be patient.
Your Doctor doesnt sound very optomistic? Mine gave me a lot of hope.
Take it easy and see what happens. Depression can go so bad that you become psychotic. but after a couple of years maybe you can improve and your Doctor will advise you on reducing the medication.
I have been off the antipsychotic for four months now. Doing great. Lost the weight (It was Zyprexa). Not a zombie any more.
Be patient wait and see how you do. In time you might improve. Hope this helps
Honestly Mary I must dissagree. My condition is also very severe like yours and I must take a very powerful mix of medications just to feel partally normal and functional.
I am a man so these medications have only partally stunted my sexual desire, but my wife who happens to have a VERY low sex drive loves me enough to understand that sex is still VERY important to me. We make love often, even though she is not overly excited about sex. She does this for me, because she loves me and because it makes her feel close to me.
So you see, a woman that really loves a man can still perform. She may not even enjoy sex, but she can enjoy the love shared in that moment. You get what I am saying?
So in that case I must disagree with your idea that just because your sex drive is low that you can not attract a man.
So what your overweight..... Welcome to America. 70% of us are overweight. (that's me just being realistic)
You sound like a very sweet woman and if you have love to give than there is always a man out there willing to receive it.
Us men get a bad rep sometimes. yes, we like sex, but we also enjoy love too. They are both important to us Men. Just as much as with Woman.
If they weren't then do you think any of us would EVER get married? heck no we wouldn't if all we wanted was sex.
I understand you don't feel sexy right now, but you still have a heart to offer, and the sex can fit in there too if you make a commitment to keep the man in your life happy.
So you see it can be done. My Wife does it and so can you.
People often get so worried about the amount of medication that they take, that they stop taking it. Where would we be without medication??? Unfortunately we're all living in difficult times, and so many people suffer from mental illness.
Medication is there to help, its created by very smart people, and its constantly improved. So what if you have to take a cocktail of drugs, we all have to die of something... But don't you rather be on your death bed oneday knowing that you lived your life to the fullest?
My cousin recently won a battle with a brain tumour which was in Stage 3 - he will be taking medication for the rest of his life - and its going to help him. He's happy, he's alive.
If you feel like you're a walking zombie, you're probably on too high a dose. Speak to your Doctor.
As for your lack of excitement - what do you do to make yourself happy? Those happy feelings don't come from a bottle - they're actually there inside you right now - you just need to do things to make those feeling come out. You have a son - are you spending quality time with him?
As for your girlfriends - how rude! Friends are supposed to support you and make you happy - not make you feel worse. Sex isn't the most important thing when you begin a new relationship anyway. Once you fall in love with someone, those warm and fuzzy feelings come on their own - but there's no point in worrying about whether you're going to be able to have an orgasm at the moment.
If you continue doubting yourself, you're only going to attract bad news. You need to work out who Mary is, and what she desires, needs and expects from herself and from life. Life is way too short - go out and live it. Don't settle for less and be loved.
Thanks everyone for your comments. They have helped a lot. This is my first time trying out a forum since getting ill and it sure helps to find people who understand your situation. Best wishes to all.
Effexor is like any other drug in it's class, it has major sexual side effects. Being bipolar is rough at times. Sometimes the combination of drugs might not be the right fit. My pdoc is really anti SSRI/SNRI as they have the side effects you have mentioned. There are a lot of mood stabilizers that can do a better job. All drugs have risks, but I've been in your shoes, and switched over to MS's from AD's and feel a ton better (mostly).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.